Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 29, 2014, 8:43 AM CDT for Kandiyohi County, Stearns County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2014, 8:43 AM CDT (13:43 UTC)
- Expired
- Aug 29, 2014, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Kandiyohi County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
278 WWUS83 KMPX 291343 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 843 AM CDT FRI AUG 29 2014 MNZ049-056>058-291645- CHIPPEWA-KANDIYOHI-MEEKER-STEARNS- 843 AM CDT FRI AUG 29 2014 ...SMALL STREAM FLOODING IS LIKELY IN THE AREA... AT 840 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN SMALL STREAM FLOODING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED 3 TO 4 INCH AMOUNTS SINCE 6 AM...HAS OCCURRED ACROSS PORTIONS KANDIYOHI...MEEKER AND STEARNS COUNTIES. LOCALLY 2.3 INCHES OF RAINFALL OCCURRED AT THE PAYNESVILLE REGIONAL AIRPORT SINCE 7 AM. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE IN THESE AREAS THROUGH 10 AM. PEOPLE IN EASTERN STEARNS...KANDIYOHI...NORTHEASTERN CHIPPEWA AND NORTHWESTERN MEEKER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE CAUTION. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. && LAT...LON 4556 9418 4493 9509 4511 9526 4570 9442 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 6:14 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 6:14 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 614 AM CDT FRI AUG 29 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 338 AM CDT FRI AUG 29 2014 RATHER UGLY MORNING OUT THERE IN TERMS OF AVIATION...WITH PLENTIFUL AMOUNTS OF LOW CIGS AND FOG OUT AHEAD OF A WARM FRONT THAT WAS STARTING TO MAKE PROGRESS NORTH INTO MN AND AT 3 AM WAS NEAR THE I-90 CORRIDOR. BESIDE THE LOW CLOUDS...ISENTROPIC LIFT AND ELEVATED INSTABILITY ADVECTION ASSOCIATED WITH A MODEST 20-30 KT SWRLY LLJ HAS ALLOWED FOR AN AREA SHOWERS/THUNDERSTORMS TO MOVE NNE ACROSS THE AREA. THE HRRR HAS HAD A GOOD HANDEL ON THIS ACTIVITY OVERNIGHT...AND FOLLOWED IT FAIRLY CLOSELY TO TIME THIS MORNINGS BATCH OF ACTIVITY THROUGH THE AREA. THIS BATCH OF RAIN LOOKS TO BE MOSTLY NORTH OF THE MPX AREA BY 15Z...WITH A BRIEF BREAK IN PRECIP EXPECTED UNTIL THUNDERSTORMS GET GOING AGAIN LATER IN THE AFTERNOON. FOR THE AFTERNOON...WE WILL BE DEALING WITH A RATHER MESSY SFC PATTERN AS THE MESO LOW CURRENTLY NEAR SIOUX FALLS WASHES OUT OVER MN AS IT GETS ABSORBED BY THE MAIN COLD FRONT...WHICH WAS STILL BACK ACROSS WRN NODAK. BIGGEST CHANGE SEEN FROM THE 28.12 TO THE 29.00 MODEL RUNS WAS A WHOLESALE SLOWING OF THE FRONT/SFC TROUGH ACROSS THE AREA. THIS HAS RESULTED IN HIGHER POPS BEING PUSHED BACK WEST THIS AFTERNOON...AS WHAT WAS LOOKING LIKE WAS MAINLY GOING TO BE A SHOW FOR AREAS ALONG/EAST OF I-35 IS NOW MORE OF AN ALONG/EAST OF A ST. CLOUD TO FAIRMONT LINE. THE HI-RES MODELS THAT LOOK TO ADHERE TO WHAT IS SEEN FORCING WISE WITH THE DETERMINISTIC MODELS THE BEST ARE THE 29.00 NMM AND MPX WRFS...WHICH BOTH SHOW STORMS FORMING WEST OF THE TWIN CITIES BETWEEN 19-21Z AND MOVING EAST FROM THERE AS A BROKEN LINE OF STORMS. ONE THING THAT HAS NOT CHANGED...IS THE MOST WIDESPREAD RAIN/HIGHEST AMOUNTS LOOK TO FALL ACROSS SE MN/WRN WI AS THE AFTERNOON ACTIVITY TO THE WEST OF I-35 CONGEALS INTO A BROADER MASS EAST OF I-35. STILL NOT ANTICIPATING MUCH IN THE WAY OF SEVERE WEATHER TODAY EITHER...AS CLOUD COVER LOOKS TO BE EXTENSIVE...WHICH WILL LIMIT THE DEGREE OF DESTABILIZATION WE SEE BY THE AFTERNOON. IN ADDITION...MID LEVEL LAPSE RATES WILL REMAIN RATHER WEAK...FURTHER POINTING TO INSTABILITY SOMEWHAT LACKING WHEN IT COMES TO THE SEVERE WEATHER POTENTIAL. BESIDE THE INSTABILITY...THE SFC PATTERN LOOKS TO BE RATHER DIFFUSE...WITH NO CLEAR FOCUS EXISTING FOR THUNDERSTORM ACTIVITY /SEE FRONT SUNDAY FOR A CLEAR FOCUS FOR THUNDERSTORM DEVELOPMENT/. WITH THAT SAID...BULK SHEAR WILL BE UP IN THE 30-40 KT RANGE AHEAD OF THE SFC TROUGH...SUFFICIENT ENOUGH TO ALLOW FOR A MULTI-CELL CLUSTER OR TWO TO PULSE UP ENOUGH TO POSE AN ISOLATED WIND/HAIL THREAT TODAY. FOR HIGHS TODAY...THERE IS ADMITTEDLY SOME BUST POTENTIAL WITH THE CURRENT FORECAST OF HIGHS IN THE 70S AS THAT IS PREDICATED ON CLOUD COVER BEING DOMINATE TODAY. IF WE INSTEAD GET SOME DECENT SUN BEFORE STORMS DEVELOP THIS AFTERNOON...THEN HIGHS IN THE LOWER/MID 80S WILL BE MORE COMMON. FOR TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY LOOKS SLOWLY CLEAR OUT TO THE EAST...WITH TO MUCH LEFT OUTSIDE OF SOME DRIZZLE IN WRN WI BY 12Z SATURDAY. HOWEVER...THE SFC THROUGH/FRONT WILL BE VERY SLOW IN WORKING ACROSS THE AREA...WITH PLENTIFUL LOW LEVEL MOISTURE LOOKING TO HANG AROUND MOST OF THE NIGHT. THIS SHOULD ALLOW FOR ANOTHER ROUND OF LOW STRATUS AND FOG TO EXPAND ACROSS THE AREA TONIGHT...WHICH IN TURN WILL HELP KEEP LOWS UP MAINLY IN THE MID/UPPER 60S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 338 AM CDT FRI AUG 29 2014 THE MAIN STORY IN THE EXTENDED IS THE SYSTEM EXPECTED SUNDAY AFTERNOON AND SUNDAY NIGHT WITH THE HIGH LIKELIHOOD OF WIDESPREAD THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER. THE RAIN SHOULD CLEAR EARLY ON LABOR DAY...LEAVING MAINLY DRY WEATHER ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK. THE TROUGH EXPECTED TO MOVE ACROSS THE NORTHERN CONUS SUN-MON AND BRING WIDESPREAD THUNDERSTORMS TO THE NATION'S MID SECTION IS ALREADY AN ESTABLISHED CIRCULATION WITH A WELL-DEFINED PV FEATURE IN THE GULF OF ALASKA THIS MORNING. THE TROUGH WILL DIG SOUTHEAST OVER THE NEXT 48 HOURS AND DEVELOP MORE OF A NEGATIVE TILT BEFORE LIFTING NORTH TOWARD HUDSON BAY MONDAY NIGHT. THE JET STRUCTURE SUPPORTS WIDESPREAD UPPER DIVERGENCE AND 500MB 12-HR HEIGHT FALLS BETWEEN 80-100M SLIP ACROSS NORTHERN MN SUNDAY NIGHT. LOWER IN THE ATMOSPHERE...850-700MB FGEN INCREASES IN WESTERN MN NEAR OR JUST AFTER 18Z ON SUNDAY. THE BOUNDARY MAKES GRADUAL PROGRESS TO THE EAST FROM 18Z SUNDAY UNTIL 12Z MONDAY. A SLOWLY DEEPENING AND EASTWARD-MOVING SURFACE CYCLONE PRODUCES 4-6MB 6-HR MSLP PRESSURE FALLS ACROSS THE FORECAST AREA ON SUNDAY. CONVECTIVE INITIATION SHOULD NOT BE A PROBLEM...IN FACT...STORMS SHOULD ALREADY BE ONGOING IN THE EASTERN DAKOTAS SATURDAY MORNING. ELEVATED CONVECTION SHOULD TRANSITION TO MORE SURFACE BASED CONVECTION WITH HEATING AND THE LIKELY ESTABLISHMENT OF LARGE LINE SEGMENTS OR CLUSTERS OF THUNDERSTORMS DUE TO THE LARGE-SCALE FORCING. THE DEEP LAYER SHEAR SHOULD BE GOOD ENOUGH TO ORGANIZE STORMS INTO MULTI-CELL WITH EMBEDDED SUPERCELLS /EVEN IF THEY EXIST IN LINES/. THE INSTABILITY SHOULD BE SUFFICIENT TO SUPPORT STRONG UPDRAFTS. IT LOOKS PRIMARILY LIKE A WIND AND HAIL THREAT IN THE AFTERNOON AND EVENING HOURS ACROSS MN. BOTH THE NAM AND GFS HAVE 0-3KM SHEAR ON THE ORDER OF 25-40KTS FROM 18Z-06Z ACROSS THE FORECAST AREA. THE SEVERE THREAT DIMINISHES IN WI GIVEN THE LOSS OF INSTABILITY SUNDAY NIGHT AND QUICKLY NORTHWARD LIFTING SURFACE LOW. BEYOND THE WEEKEND...THE TROUGH FLATTENS OUT AND WE'RE LEFT WITH A RELATIVELY DRY AND COOL WESTERLY FLOW PATTERN THROUGH AT LEAST MID WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 557 AM CDT FRI AUG 29 2014 THE RAP CAUGHT ON TO THE VFR CONDITIONS MOVING NORTH OUT OF SOUTHERN MN PRETTY QUICK THIS MORNING...AND FOLLOWED IT/S IDEA FOR BRINGING VFR CONDITIONS UP INTO ERN MN/WRN WI. WITH THE SFC LOW MOVING INTO SW MN...WILL TAKE A BIT LONGER FOR AXN TO SEE IMPROVEMENTS. FOR TSRA THIS AFTERNOON...FOLLOWED THE TRENDS OF HRRR/MPXWRF/NMMWRF...WHICH ARE ALL PRETTY SIMILAR WITH THEIR HANDLING OF TSRA THIS AFTERNOON/EVENING. STORMS LOOK TO DEVELOP BETWEEN 18Z AND 20Z NEAR/EAST OF A RWF TO STC LINE AND MOVE EAST FROM THERE. BEHIND THE AFTERNOON STORMS...THE PRESSURE GRADIENT LOOKS WEAK...WITH THE MAIN COLD FRONT AND ITS DRY AIR STILL HUNG UP NORTHWEST OF THE MPX CWA. THIS MEANS WE WILL HAVE ANOTHER NIGHT WITH VLIFR/LIFR CIGS. GIVEN LOW LEVEL WINDS...STRATUS IS MOST LIKELY IN MN...BUT WINDS WILL BE LIGHT ENOUGH IN WRN WI TO LEAD TO HEIGHTENED THREAT FOR FOG AT RNH/EAU. KMSP...VFR CONDITIONS MOVING UP FROM THE SOUTH LOOK TO BE HERE TO STAY FOR THE REST OF THE MORNING GIVEN THE FACT WE HAVE NOT SEEN CIGS FILL BACK IN ACROSS SRN MN/NRN IA...SO WILL KEEP CIGS VFR UNTIL TONIGHT. FRONTAL BOUNDARY FOR THE AFTERNOON IS LOOKING SLOWER IN GETTING HERE...ALLOWING CONFIDENCE TO BE QUITE HIGH IN MSP SEEING ANOTHER ROUND OF TSRA THIS AFTERNOON. TONIGHT...AGAIN THERE IS HIGH CONFIDENCE IN ANOTHER ROUND OF IFR STRATUS...JUST A QUESTION OF HOW QUICKLY DOES IT COME IN AND HOW LOW DOES IT GO. /OUTLOOK FOR KMSP/ SAT...VFR. WIND NNE AT 5-10 KTS. SUN...VFR WITH MVFR/TSRA LATE. WINDS SSE AT 10-20 KTS. MON...MVFR/TSRA ENDING EARLY. VFR BY AFTNOON WINDS W 10-15KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM...CLF AVIATION...MPG
Hazardous weather outlook, Aug 29, 5:05 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 505 AM CDT FRI AUG 29 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 505 AM CDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED WEAK THUNDERSTORMS WILL CONTINUE THIS MORNING MAINLY NORTH OF INTERSTATE 94. AFTER THE MORNING STORMS DIMINISH...A BROKEN LINE OF STORMS IS EXPECTED TO DEVELOP IN MINNESOTA THIS AFTERNOON AND GRADUALLY MOVE EAST WITH TIME. THE STORMS WILL ARRIVE IN WESTERN WISCONSIN EARLY THIS EVENING. SOME OF THE STORMS THIS AFTERNOON COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED IN WESTERN MINNESOTA SUNDAY AFTERNOON AND THESE STORMS WILL MOVE INTO EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY
In the hours before
Special weather statement, Aug 29, 8:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 843 AM CDT FRI AUG 29 2014 MNZ049-056>058-291645- CHIPPEWA-KANDIYOHI-MEEKER-STEARNS- 843 AM CDT FRI AUG 29 2014 ...SMALL STREAM FLOODING IS LIKELY IN THE AREA... AT 840 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN SMALL STREAM FLOODING. ONE TO TWO INCHES OF RAINFALL...WITH ISOLATED 3 TO 4 INCH AMOUNTS SINCE 6 AM...HAS OCCURRED ACROSS PORTIONS KANDIYOHI...MEEKER AND STEARNS COUNTIES. LOCALLY 2.3 INCHES OF RAINFALL OCCURRED AT THE PAYNESVILLE REGIONAL AIRPORT SINCE 7 AM. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE IN THESE AREAS THROUGH 10 AM. PEOPLE IN EASTERN STEARNS...KANDIYOHI...NORTHEASTERN CHIPPEWA AND NORTHWESTERN MEEKER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE CAUTION. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. && LAT...LON 4556 9418 4493 9509 4511 9526 4570 9442 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:27 PM CDT | Special Weather Statement | MPX | Wright | 48 min |
| Aug 29, 1:55 PM CDT | Special Weather Statement | MPX | Mille Lacs | 35 min |
| Aug 29, 2:20 PM CDT | Special Weather Statement | MPX | Redwood, Renville | 40 min |
| Aug 29, 2:54 PM CDT | Special Weather Statement | MPX | Redwood | 111 min |
| Aug 29, 3:06 PM CDT | Special Weather Statement | MPX | McLeod, Redwood | 39 min |
| Aug 29, 4:53 PM CDT | Special Weather Statement | MPX | Ramsey | 52 min |
| Aug 29, 2:45 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 2 more | 60 min |
| Aug 29, 3:42 PM CDT | Special Weather Statement | MPX | Rusk | 48 min |
| Aug 29, 3:53 PM CDT | Special Weather Statement | MPX | Eau Claire | 52 min |
| Aug 29, 5:00 PM CDT | Special Weather Statement | MPX | Rusk | 45 min |
| Aug 29, 5:05 PM CDT | Special Weather Statement | MPX | Eau Claire | 40 min |
| Aug 29, 5:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.